I have had/have chronic pain from an injury and now from RA etc. and have been taking pain meds for 11 or 12 years now without fail. I have gained almost 80 lbs. in that time? I am 54 years old and until my mid 40's I have always been the same weight, pretty much, and now WOW. Is this a common side affect and is there a way (other then the usual dieting and stopping the meds) that could counteract the weight gain. I am eating right and I walk as best and as much as I can, but nothing seems to work.
Weight gain is so frustrating. My best bet is that you are less physical than you used to be. Maybe bored too cause that is when I think of "naughty" food like chips and ice cream. Also, we do gain about ten pounds a decade. However, there is hope if you can do this: My sis has osteoarthritis and chronic pain. She is a few years oldler than you. She's too was gaining quite a bit of weight. She was always pretty skinny so this was disturbing. She got herself two things. First a trainer at a health club who specializes in skeletal health issues. And second, she saw a dietician and found what she thought was a normal portion of food was way off. Now she has more to eat with far fewer calories, lost weight steadily over a year, became stronger in her core strength which helped reduce the pain, and is now working with an excellent pain clinic and learning how to deal with the pain.
Oops that is three things. Though her spine is collapsing, she is feeling better now than she has in quite a few years.
One cannot do this all at once. Step by step if you are committed to the change, it will happen. Unfortunately when pain is involved one really can't toss things out. We all want to do that at times, but we are smart enough to stick with the experts. I know you will too. Hang in there and start slowly. Your rheumy will tell you a program to get you started. Hopefully, your insurance will cover a lot of this. Keep us posted. Ok? you have a great chance to make a big change.
I agree. It is not so much the pain meds if they are opioids or NSAIDS, it is the lack of activity associated with pain. I, too, have gained about 80lbs. I attribute mine a great deal to steroids from epidurals and RFA's for low back pain. Steroids are really bad for making you gain weight. If you take steroids for pain, they are your culprit. It does help to try to exercise and watch portions. Use as little steroid as possible!
I gained quite a bit of weight being on opiates for many years, but it was like a delayed response, very slowly, and always easy to drop when I paid attention and cut back for a few weeks... until about mid-50's. Before that, I would lose it by watching what I ate for a few weeks... My base weight has increased ~3 lbs. each for last 10 years! Opiates slowed my metabolism way down over 20 yrs, and even tho' it was many years ago now, my metabolism stayed slow despite daily exercise... like my whole system stayed stopped! I really think I screwed it up! Age has been my worst enemy when it comes to weight, however. I do best when eating loads of greens and very often throughout day... hard to do. Steroids are the worst, but the yrs of opiates got me. Good luck!
I don't have an answer just the same problem. Have been in PM for about 2 yrs now. Lots of opiates and different things until we found a long term and breakthrough that is now thankfully working. I also have chronic depression but only after taking Effexor did I notice the weight just pile on. It seems to make me crave sugar. Pain and depression keep me inactive which doesn't help. In the last 6 mos. I have gained @ 25lbs and its like a vicious cycle with the depression and the pain. Hard to find a routine and stick to it, especially because of the pain, (as far as walking or exercise), long run I know it should help with strength to reduce pain, but after exercise pain increases so. It's a battle and I wish I had an answer, but my strong will and social life have disappeared. What to do? Lots of answers, just so hard to heed.
I too have gained some very unwanted weight due to the pain pills, the NSAID's, some steroids epidural injections, ect... I am 41 and have put on at least 50 lbs gradually. I was always thin, until my back just got so bad, and then I got Osteoarthritus in both knees, and the Fibromyalgia was one of the big kickers for me. Not feeling like exercising. If I could. lol. Seriously, I do think getting older out metabolism slows down and we put on a few pounds... Sure... but I also think the pain meds adds to the cause also. Maybe not for all, but definately for some. And I'm not trying to sound nasty at all, but they make you constipated. You should drink plenty of water while on pain medication. That's just my thoughts. If you have problems with constipation. It's just a fact. They do cause this. I know it's very frusturating going to put that pair of pants on that you just know will still fit you, and nope. I've cried a many of tears over my weight gain. Now I just try and watch what I eat, and like I said, drink allot of water. I hate drinking water... but it works. It helps anyways. Well I wish you the best of luck. And know that you are not alone in this area. Obviously there are allot of us that struggle with this very thing. I wish you nothing but peace and happiness, and have a blessed day. Ruth
Hey Keith, and welcome. This is the place where you will find people who know EXACTLY what you are going through. It kinda becomes a second home so to speak, with good friends who understand. We've all had the same or different experience which is what makes this site so wonderful. You will get a variety of opinions, and experiences so that you know what to expect and why.
Congratulations on you anniversary, and I must say that you seem like a wonderful husband!! Your wife must be going through h@ll, and you are there with her, to help her through. I have a wonderful husband too. Very hard to find these days. We will be celebrating our 30th anniversary in Aug., and we plan to renew our vows. I always tell him that he didn't ask for a wife like me, as I am certainly not the thin, pretty, and intelligent one that he married, (I also had brain damage), but most times ( don't we all have problems?) he says that he will keep me anyhow :-))
Regarding your weight gain, as you can see, you have a host of reasons why you have gained weight. The metabolism slows as you get older, the pain keeps you from moving and exercising like you used to do, and the meds all cause weight gain. One more thing... if you have problems sleeping through the night, either because of pain, or fibro, or insomnia, (you mentioned that you took trazadone) lack of sleep ALSO causes weight gain. Life can stink can't it???
Good luck with your wife, and good luck to you too! And remember, we are always here for you!!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 2 Oct 2010 • 1 answer
Posted 15 Feb 2012 • 3 answers
Posted 15 May 2012 • 4 answers
Posted 15 Jan 2013 • 2 answers
Posted 16 May 2014 • 11 answers